Symptoms of losing 1 adrenal or both

Forum for Addisons and diabetes related issues.

Symptoms of losing 1 adrenal or both

Postby DJL » Fri Jun 06, 2008 12:45 pm

I was wondering where I could find out what symptoms I would experience if I lost 1 adrenal and/or both?

Back in April 11th of 2008, I had my kidney and adrenal removed due to cancer.
I have noticed that whenever I bend over for any length of time, or exert myself, I get dizzy and/or nauseous.
My surgeon said this is normal.
Since I may lose my other adrenal (again due to cancer), he said that the symptoms I am experiencing will be hightened with both adrenals gone.

Question: Besides darking of the skin with both adrenals gone, dizziness and nauseous. What other symptoms am I to expect? I have also heard that some people get sick when they laugh or talk too long.

Thanks,
Darryl
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby gkardel » Mon Jun 09, 2008 9:37 am

How are your sodium and potassium levels and blood pressure? The adrenal gland produces a hormone called aldosterone that controls sodium and potassium levels. The body is very sensitive to sodium levels and if it gets too low your blood pressure drops and dizziness can result. For those with primary adrenal insufficiency, aldosterone is replaced by a medication called florinef or fludrocortisone. I've heard that one adrenal gland can produce sufficient adrenal hormones. Fatigue, weight loss, and low blood sugar are other symptoms related to adrenal insuff. When the adrenal hormones are properly replaced these symptoms should be eliminated.

Glenn
gkardel
Site Admin
 
Posts: 378
Joined: Tue Jun 18, 2002 1:29 pm
Location: San Luis Obispo, CA

Re: Symptoms of losing 1 adrenal or both

Postby DJL » Fri Jul 04, 2008 5:21 pm

After talking to another addisons website, I was told the following could possibly be some of the symptoms:
NOTE: The ones with a * are ones that I have personally experienced. ** means I've had this symptom more frequently.

Headache *
Weakness *
Fatigue *
Nausea **
Vomiting
Low blood pressure
Dehydration
Shaking chills
Confusion or coma
Darkening of the skin *
Rapid heart rate *
Joint pain
Abdominal pain *
Unintentional weight loss
Rapid respiratory rate
Unusual - excessive sweating on face &/or palms
Flank pain
Loss of appetite

I recently had a test done last week to check my cortisol levels. Haven't received the results yet.
They took a sample of my blood, then injected me with Cortrosyn, 0.25mg. Had me wait an hour then took my blood again.
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby DJL » Fri Jul 04, 2008 5:31 pm

Glenn,

Before my surgery (removal of my left kidney due to cancer), my blood pressure was high. I now know that is a symptom of RCC (Renal Cell Carcinoma). Once it was removed, my blood pressure has returned to normal. I am taking high blood pressure medication. A few times it's gone a little/tiny bit low (for me anyway): 100/77

My major concern is when I change positions like bending over to play with the dogs to standing up, I get very nausious and light headed. My endrocrinologist recommends I take my blood pressure right at that moment. It seems that by the time I get to a cuff, get it set up and turned on to measure, I'm starting to feel better again.

As mentioned in the previous message, I had blood work to test for my cortisol level. Haven't received the results yet.

I'm going to try and do excersing where I touch my toes then stand up and repeat until I feel nausious. This time I will keep the cuff attached for quicker reading.

Darryl
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby DJL » Sun Jul 06, 2008 4:55 pm

OK, after playing with the dogs and started to feel nausious and lightheaded. The results of my blood pressure reading is:

125/85 (before playing with the dogs)
115/65 (after playing with the dogs)

So even though I haven't had the cortisol test results yet, I'd say the symptoms above indicate that my remaining adrenal isn't producing enough cortisol. Don't know what else would cause these symptoms.

DJL
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby DJL » Thu Jul 24, 2008 9:15 pm

The results were negative. So my question to the doctor was why am I feeling nausious and light headed whenever I change positions and/or exsert myself. His 1st response he keeps giving (and I reject) was neurological. He keeps saying that I might have a brain tumor. I've told him that the MRI say's I don't. However, the 2nd guess, I can agree on. He said that maybe my BP medication was established when I had 2 kidneys. Maybe, now that I have 1, the strength maybe too strong. So what I'm going to try starting tomorrow, is to reduce my BP medication in 1/2. If my BP doesn't go up by much, and I start feeling better, then I'll know that was the cause.

Darryl
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby DJL » Wed Oct 08, 2008 6:52 pm

Just an update,

As time goes on, my 1 remaining kidney function is improving (taking over the job of both).
I've also reduced my BP medication in 1/2. As a result of these 2 actions, the problem with being light headed
is greatly reduced (not totally gone away, but much less severe, and less frequent).

My endrocrinologist say's my adrenal functions are fine. He said that as long as some portion of the
adrenal is still functional, that would probably be enough to provide 100% of what I need.

The tumor on the adrenal is shrinking, and the nodules in the lungs are reducing as well.
So as much as the chemo pill (sutent) is a pain, it is working... and that's what counts.

Darryl
DJL
 
Posts: 9
Joined: Sat Mar 15, 2008 9:16 pm

Re: Symptoms of losing 1 adrenal or both

Postby SueM » Thu Oct 09, 2008 5:38 am

Hi Darryl, good to hear from you again. I'm so pleased things are improving for you.
Best wishes
Sue
SueM
 
Posts: 189
Joined: Tue Jun 17, 2003 9:38 am
Location: UK


Return to Addisons-Diabetes

Who is online

Users browsing this forum: No registered users and 2 guests

cron